Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 6, NWS Detroit, MI

October 20, 20188 counties in Michigan

NWS Detroit, MI issued this wind advisory at Oct 20, 2018, 11:46 AM EDT for 8 counties in Michigan. It took effect at Oct 20, 2018, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 11:46 AM EDT (15:46 UTC)
In effect from
Oct 20, 2018, 1:00 PM EDT
Expired
Oct 20, 2018, 8:57 PM EDT
In force
8 hr
Issued by
NWS Detroit, MI

Counties Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Saint Clair County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 33 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS73 KDTX 201546
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1146 AM EDT Sat Oct 20 2018

MIZ063-068>070-075-076-082-083-210200-
/O.NEW.KDTX.WI.Y.0006.181020T1700Z-181021T0200Z/
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren, 
Ann Arbor, Detroit, Adrian, and Monroe
1146 AM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 1 PM EDT THIS AFTERNOON UNTIL 10 
PM EDT THIS EVENING...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 1 PM EDT this afternoon until 
10 PM EDT this evening.

HAZARDOUS WEATHER...

 * Winds becoming west northwest 20 to 25 mph with gusts up to 45
   mph. Gusts exceeding 50 mph at times will be possible with
   shower and thunderstorm activity this afternoon.

 * Winds will diminish by midnight. 

IMPACTS...

 * Hazardous driving for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

 * Downed tree limbs and power lines are possible and may lead 
   to sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
30 mph or gusts of 45 mph or more are expected. Winds this strong
can make driving difficult...especially for high profile
vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   www.weather.gov/safety/wind 

&&

$$

IRL
1 follow-up statement
876 
WWUS73 KDTX 210057
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
857 PM EDT Sat Oct 20 2018

MIZ063-068>070-075-076-082-083-210200-
/O.CAN.KDTX.WI.Y.0006.000000T0000Z-181021T0200Z/
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren, 
Ann Arbor, Detroit, Adrian, and Monroe
857 PM EDT Sat Oct 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Detroit/Pontiac has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Winds have diminished below advisory criteria and will continue
   to weaken through the late evening hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

AA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 6:10 AM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Oct 20, 6:10 AM EDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
610 AM EDT Sat Oct 20 2018

.AVIATION...

VFR conditions will carry us into the morning hours before MVFR CIGS
return with the passage of another cold front. This front will also
bring precip chances between 17-00Z as cold air aloft increases
instability ahead of the front. This instability will also make it
possible for isolated thunderstorms and with the thermal profile
present, will make it possible for a rain/snow mix or graupel. At
this time will leave ptype as rain until we can better assess
coverage and or timing of the frozen precip. Winds will again be
gusty through the day, out of the west to start but veering more
northwest behind the front.

For DTW...VFR conditions will become MVFR as CIGS fall with the
approaching front. Winds during the morning should pick up out of
the west, but look to hold below crosswind thresholds as they veer
more to the northwest behind the front.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceilings.

* Low for crosswinds to exceed 25 knots out of the 270-290 degrees
  during the morning.

* High confidence in ptype of rain this afternoon into the evening.
  Low for snow or ice pellets mixing in.

&&

.PREV DISCUSSION...
Issued at 259 AM EDT Sat Oct 20 2018

DISCUSSION...

Very vigorous shortwave disturbance, now digging sharping south
southeast into the Upper Midwest will ride through southern Lower
Michigan later today (main dynamics/forcing slated to shift through
forecast area from 16z-18z thru 22z-00z). A pocket of convectively
unstable air currently exists to the south southeast of the main
vorticity center and this will shift overhead the area as well.
While the morning hours will be relatively quiet in terms of shower
activity, expect a rapid expansion of shower coverage and intensity
this afternoon as the influence of this strong wave shifts into the
region.

HiRes models suggest CAPE readings associated with the pocket of
instability in advance of this vorticity center will peak out around
200 J/kg. Between this and the strong forcing from the system, would
expect the most vigorous convective cells to produce some lightning
and quite likely graupel given the temperature profile that will be
in place (even to start the precipitation event). In fact, with the
atmospheric column cooling steadily this afternoon/early evening,
would expect cells with the highest precipitation rates to support
pockets of snow or snow/rain mix.

If anything, the model signal from the 00z cycle is even more
supportive of a change to snow shower activity before precipitation
ends in the 22z-00z time frame as organization of precipitation with
the vorticity center itself appears to remain rather well defined.
It is with the passage of this vort max that temperatures will drop
most swiftly late in the day.

It is during this time that wind gusts will be most noticeable as
gusts of 30 mph or more will accompany the strong cold air advection
in the wake of passing strong cold front associated with this parent
shortwave. That said, locally gusty conditions will be quite likely
in/around convective cells throughout much of the afternoon hours.

Subsidence in the wake of this system will bring a quick end to snow
and rain shower activity over a majority of the area. The exception
will be the initiation of Lake Effect rain/snow bands. A northwest
trajectory suggests a large majority of this activity will remain
offshore of the Thumb as any main banding should set up along the
boundary waters of the US/Canada over Lake Huron. This flow regime,
however, will support multi-banding so lesser bands may brush the
shoreline of the Thumb with a mix of snow/rain showers overnight.

A series of large surface high pressure system will then bring much
quieter weather from Sunday into a large portion of next week as
most shortwave disturbances withing northwest/west flow bypass the
area to the northeast as main upper trough axis shifts east of the
area. This pattern will support high temperatures in the 40s/50s,
oscillating cooler with the passage of successive shortwaves to the
north as the the south/southwest edge of colder air is briefly
pulled back into the region. Overnight low temperatures, meanwhile,
will range largely in the lower/mid 30s with the occasional upper
20 mixed in for good measure.

MARINE...

A strong low pressure system now over western Quebec will pull a
secondary cold front through the Great Lakes this afternoon. Winds
flipped around to the northwest behind the first cold front and will
continue to gust to gales into tonight. Gale Warnings remain in
effect for the open waters of Lake Huron now tonight with small
craft advisories lingering into Sunday. Strong westerly winds over
Lake Erie will lead to continued low water levels in the basin thus
a Low Water Advisory remains in effect there into this afternoon.
Winds will then back more southwesterly on Sunday and though will
remain gusty, should remain at or below 25 knots.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 1 AM EDT Sunday for LHZ362-363-462-463.

     Small Craft Advisory until 1 AM EDT Sunday for LHZ422.

     Gale Warning from 2 PM this afternoon to 1 AM EDT Sunday for LHZ464.

     Small Craft Advisory until 4 PM EDT Sunday for LHZ421-441>443.

     Gale Warning until 10 PM EDT this evening for LHZ361.

Lake St Clair...Small Craft Advisory until 1 AM EDT Sunday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 1 AM EDT Sunday for LEZ444.

     Low Water Advisory until 2 PM EDT this afternoon for LEZ444.

&&

AVIATION.....DRK
DISCUSSION...DG
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 20, 10:30 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1030 AM EDT Sat Oct 20 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1030 AM EDT Sat Oct 20 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon as a strong upper
level disturbance and associated cold front crosses the region.
While severe weather is not anticipated, the most vigorous cells
will produce brief heavy downpours, graupel, and wind gusts around
40 mph. Storm motion will be from west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1030 AM EDT Sat Oct 20 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings are in effect for the open waters of Lake Huron, and
nearshore waters from Port Austin to Harbor Beach, with Small Craft
A dvisories in effect for all other nearshore waters. Refer to the
latest marine products for additional information. Isolated
thunderstorms are also possible this afternoon with could also
produce wind gusts of 40 knots or greater.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories remain in effect  through Sunday. Refer to
the latest marine products for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:40 AM EDTSmall Craft AdvisoryDTX36 hr
Oct 20, 11:09 AM EDTLakeshore Flood AdvisoryDTXHuron16 hr
Oct 20, 12:33 PM EDTSpecial Weather StatementDTXSaint Clair42 min
Oct 20, 12:45 PM EDTSpecial Weather StatementDTXTuscola30 min
Oct 20, 1:00 PM EDTSpecial Marine WarningDTX103 min
Oct 20, 1:04 PM EDTSpecial Weather StatementDTXHuron26 min
Oct 20, 1:15 PM EDTSpecial Weather StatementDTXTuscola30 min
Oct 20, 1:23 PM EDTSpecial Weather StatementDTXGenesee, Livingston37 min
Oct 20, 1:39 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Livingston, Macomb, Oakland55 min
Oct 20, 1:47 PM EDTSpecial Weather StatementDTXLivingston, Washtenaw, Wayne58 min
Oct 20, 1:55 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Washtenaw, Wayne39 min
Oct 20, 2:16 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair59 min
Oct 20, 2:20 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Oakland, Saint Clair, Wayne38 min
Oct 20, 3:31 PM EDTSevere Thunderstorm WarningDTXWashtenaw42 min

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.